Two weeks after partial resection of the small intestine for an intra-abdominal stenosing centroblastic non-Hodgkin lymphoma, a 65-year-old man began to experience recurrent attacks of hypoglycaemia (down to 30 mg/dl) together with lactic acidosis (lactate 5.13 mmol/l), tachycardia and sensations of heat. Very high parenteral glucose input (up to 750 g/day) was necessary to maintain normal blood sugar levels. There was close correlation between the level of glucose consumption and the degree of lactic acidosis. After chemotherapy the abnormalities improved, but recurred as the neoplasm proliferated once more. An endocrine mechanism for the hypoglycaemic attacks was excluded by the low serum concentrations of insulin and of "insulin-like growth factors" I and II and by the fact that the levels of glucagon, glucocorticoids, growth hormone and thyroid hormone were within the normal ranges. There were pleural and peritoneal effusions containing large numbers of tumour cells. Investigated in vitro, the fluids showed a decline in glucose and a rise in lactate concentration. Studies with an artificial pancreas also showed that glucose utilization rate in vivo was increased to four times the normal and that it could be raised still further by insulin stimulation. These findings provide evidence of direct consumption of glucose by the tumour cells in the form of abnormally increased anaerobic glycolysis.
|Translated title of the contribution||Recurrent hypoglycemia and lactate acidosis in non-Hodgkin's lymphoma|
|Number of pages||5|
|Journal||Deutsche Medizinische Wochenschrift|
|Publication status||Published - 20 Sept 1991|